Childhood Diseases

Posted by: Violet | 2010-09-14


A few questions

Hi Professor,

In an earlier post I wrote that my 3 year old has diarrhoea sometimes when he takes anti-biotics.

This happened last year as well and I did not know to give him a probiotic. He started having a fit, but had no temperature. I was giving him Valoid Paediatric Syrup and my Paediatrician said the fit was because of this and that he was dehydrated. He was admitted to the hospital and the stool tests showed he had Rotavirus. I don''t understand the whole event as he has had the Rotavirus vaccine.

He had further fits the next month and was diagnosed with Epilepsy even though the Paediatric Neurologist never saw him having a fit. Could he be diagnosed with Epilepsy just through an EEG? I am worried that his Epilepsy could have been misdiagnosed and this could have been a reaction to the anti-biotics.

Should I try a different brand of anti-biotics next time? I used Ranclav this time and stopped the course, as you wrote previously. Shall I try to finish the course?

Thank you for your time, as always.

Expert's Reply



You have really asked a few good questions here. Without having seen your son it is difficult to be sure about the chain of events. It could well be that the combination of Valoid and dehydration caused him to have convulsion. He must have an abnormal EEG otherwise the neurologist would not have diagnosed epilepsy. Try to avoid antibiotics as far as possible and only allow your son to have one if absolutely necessary. He should not have an antibiotic containing clavulanic acid which is present in Ranclav.It is unusual that he had a definire rotavirus infection as for some reason his immunisation against the Rotavirus was not sucessful.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.